The term purpura describes hemorrhage into mucous membranes or skin. The differential diagnosis of purpura is extensive and includes platelet disorders, platelet deficiency, clotting problems, injury, bacterial embolization, and vasculitis.
We present an 18-year-old patient in whom a purpuriclike rash developed while taking minocycline hydrochloride. The discoloration of her skin was secondary to hyperpigmentation that masqueraded as purpura.
An 18-year-old woman presented to her college clinic with "bruises" on her thighs, shins, and ankles. Except for the rash, she was asymptomatic. She had been in good health and had not noted easy bruising. She recalled no antecedent trauma, fever, lethargy, respiratory illness, arthralgia, or limb pain. At the time the rash was noted, she was receiving weekly allergy injections, using cromolyn sodium and albuterol sulfate inhalers for asthma, and was using nasal steroids for allergic rhinitis. She also was taking 100-mg minocycline hydrochloride capsules twice a day for
Peter S. Karofsky, Gary P. Williams. Minocycline-Induced Rash in an 18-Year-Old Patient. Arch Pediatr Adolesc Med. 1995;149(2):217–218. doi:10.1001/archpedi.1995.02170140099020